Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 313, NWS Midland/Odessa, TX

July 5, 1997Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 1997, 10:22 PM CDT for Andrews County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 10:22 PM CDT (03:22 UTC)
Expired
Jul 5, 1997, 11:25 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 060325 RRA
SVRMAF
TXC003-115-060425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1022 PM CDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1125 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...ANDREWS COUNTY
   ...DAWSON COUNTY
 
AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 22 MILES NORTH OF ANDREWS OR 15 MILES NORTHEAST OF
FLOREY MOVING SOUTH AT 30 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FLOREY...ANDREWS AND
LAMESA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:22 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 5, 8:22 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
821 PM CDT SAT JUL 5 1997

CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES.

LINE OF STRONG THUNDERSTORMS MOVING THIS WAY AT ABOUT 30 MPH AND
AFTER COORDINATING WITH KLBB WE HAVE INCREASED POPS OVER MUCH OF
THE FA EAST OF THE PECOS RIVER.  WINDS GUSTED TO 41 KNOTS AS
OUTFLOW MOVED THROUGH CLOVIS SO SUSPECT WIND GUSTS BETWEEN 30
AND 40 KNOTS CAN BE EXPECTED ACROSS LINE.  BELIEVE LINE SHOULD BE
THROUGH MUCH OF FA BY MIDNIGHT OR SHORTLY THEREAFTER. THEREFORE...
EXPECT DECREASING CLOUDS TO BEGIN AFTER MIDNIGHT.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:37 PM CDTSevere Thunderstorm WarningMAFGaines48 min
Jul 5, 10:22 PM CDTSevere Thunderstorm WarningMAFDawson63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.